[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.176.252. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1964

Early Chloroquine Retinopathy: Clinical and Functional Findings

Author Affiliations

New York
From New York University School of Medicine, Department of Ophthalmology.

Arch Ophthalmol. 1964;71(2):157-165. doi:10.1001/archopht.1964.00970010173003
Abstract

Introduction  For the past few years several synthetic antimalarials, and in particular chloroquine, have been recognized as the cause of a number of ocular disorders.1 Whitening of the lashes,2 extraocular muscle palsies affecting particularly the sixth nerve,3,4 decreased corneal sensitivity,5 corneal lesions,1,6,7 and retinal changes6,8-21 have all been related to the use of synthetic antimalarial compounds. It is of interest that ocular side effects are rarely noted in patients taking these medications in low dosages, or for short periods of time. On the other hand, ocular involvement is quite common in patients receiving these same drugs in high dosages for extended periods of time.The retinal changes induced by chloroquine are the most significant of the ocular findings. Vascular spasm, macular edema, mottling and pigmentary changes, as well as peripheral pigmentary degeneration similar to retinitis pigmentosa have all been noted.6,21,22 Loss of visual

First Page Preview View Large
First page PDF preview
First page PDF preview
×